MEMBER SERVICES  :Login
MEMBER SERVICES  : Logoff
  FAQ FAQ  Forum Search   Register Register  Login Login

Intractable Htn. causing death

 Post Reply Post Reply
Author
  Topic Search Topic Search  Topic Options Topic Options
jniman View Drop Down
Pumpling
Pumpling
Avatar

Joined: Sep 14 2007
Location: United States
Online Status: Offline
Posts: 4
  Quote jniman Quote  Post ReplyReply bullet Topic: Intractable Htn. causing death
    Posted: Aug 11 2008 at 10:24am
I'm looking for some input regarding the following  unfortunate situation. The message was sent to me by a surgeon from the middle east.
 
 

I need your advise. We had several kids, the age of 2-6 months, with very simple lesions (like a big VSD).

They ended up braindead during the the surgery. In all of these kids when we started a bypass we saw intractable hypertension

(blood presure increased above 100 mm Hg), for a period of 5-7 minutes the blood pressure cannot be lowered with medication.

In the last two years we saw three such kids. In the first two, to decrease blood pressure we decreased the pump flow and slowly increased it when the reaction was over (all in a matter of 5 minutes). Both kids were apperently fine after surgery (it seemes like they woke up, moving, with a reaction to pain, try to breath, the pupil is small and reacted to light). 5-6 hours after surgery appered signs of brain edema and brain death. The third kid was in surgery yesterday. When we started the bypass we saw high blood pressure, only this time we tried not to decrease pump flow (leaving it as it should be) and treated the hight blood pressure with drugs.

That night we saw the same picture of brain death.

I can't say that we cannot see high blood pressure at the beggining of the bypass (it's not often but it happens), in all these cases it was very simple to manage the high blood pressure with a regular dose of Nitro or Niprid. In all three cases mentioned above there was a huge dose of drugs used (nitro, nitrid, alpha blockers) and the hypertension lasted much longer.

In my opinion, the high blood pressure is a reflection of a reaction that we cannot understand.

Maybe you have stumbled upon cases as such, or maybe it is a known problem and we don't know how to manage these cases correctly.

I would be very grateful for your help.

Joe
Back to Top
wbduner1 View Drop Down
Pumpling
Pumpling
Avatar

Joined: Aug 13 2008
Location: United States
Online Status: Offline
Posts: 2
  Quote wbduner1 Quote  Post ReplyReply bullet Posted: Aug 13 2008 at 9:42am
Joe, some questions to consider.
 
1. Are your patients being ran with minimal amounts of anesthetic? I have seen this cause  high pressures, low flow syndrome.
 
2.Do your high pressures correlate with your system pressures on the bypass machine. Radial lines can become damped due to drugs, low flow, etc. Can you trust the high pressures that you saw.
 
3. What is your hematocrit after going on cpb? If it is too high, you mix that with crash cooling, that could cause high pressures.
 
4. I am assuming you are not putting something like epi,  ca, neo, or levo in your prime.
 
5. It could be a mixture of several of these.
 
6. Make sure you don't have the arterial cannula pointing up into the carotids, inominate artery.  If  that happened then that would cause the brain injury. You could see damped radial.
 
7. what are you running your co2 and ph's on cpb. If your co2 is low and your ph is high this decreases brain perfusion.
 
Good luck. Just some things to consider. wbduner@yahoo.com
 
 
 
Back to Top
jniman View Drop Down
Pumpling
Pumpling
Avatar

Joined: Sep 14 2007
Location: United States
Online Status: Offline
Posts: 4
  Quote jniman Quote  Post ReplyReply bullet Posted: Aug 13 2008 at 4:50pm
thanks wb, all great questions. i will fwd to the surgeon in israel.
hopefully, something can explain this situation.
 
i'll report back soon.
 
joe
Joe
Back to Top
perf656 View Drop Down
Pumpling
Pumpling


Joined: Sep 14 2007
Online Status: Offline
Posts: 1
  Quote perf656 Quote  Post ReplyReply bullet Posted: Aug 15 2008 at 10:16am
A very short answer: What drugs and or method are you using to "fix" the hypertension?
 
If you are using nipride in babies it is so easy to "overdose" them on the nipride causing displacement of oxygen into the brain cells causing hypoxia. The breakdown of the nitroprusside occurs to change the nitroprusside to cyanide then  to thicyanate. One can measure thiocyanate levels in the blood, (forgive me at this point) I do not remeber toxic level. But toxic cyanide levels do cause patient death and brain tissue is extremely susceptable. (nuerological symptoms, such as blurred vision, tinitus and such are common) these symptoms get more svere and become more damaging as the levels increase.
 
Unfortunately I have seen this phenomenon.
 
Dennis
Back to Top
 Post Reply Post Reply

Forum Jump Forum Permissions View Drop Down



This page was generated in 0.078 seconds.